Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 206, NWS Omaha, NE

July 24, 2000Thurston County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 24, 2000, 10:37 PM CDT for Thurston County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2000, 10:37 PM CDT (03:37 UTC)
Expired
Jul 24, 2000, 11:15 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Thurston County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 250338
SVROMA
NEC173-250415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1037 PM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THURSTON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1115 PM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES WEST OF WINNEBAGO...OR
  ABOUT 22 MILES SOUTHWEST OF SIOUX CITY...MOVING SOUTHEAST AT 35
  MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 1115 PM CDT
  INCLUDE...WALTHILL...WINNEBAGO...MACY...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS?...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4237 9670 4221 9682 4197 9629 4226 9634

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT MON JUL 24 2000

STAGE GETTING SET FOR LIKELY THUNDERSTORM OUTBREAK OVER AREA TNGT.
LAPS AND MSAS DATA SHOWS MOIST UNSTABLE AND BEST SURFACE MOISTURE
CONVERGENCE FROM VCNTY SFC LOW S CENTRAL SD SOUTH ALONG SFC TROF
INTO WRN KS. HOWEVER CONSIDERABLE AMOUNT OF CIN INDICATED ATTM FOR
CONVECTION ROOTED IN BNDRY LAYER.  OTHER AREA OF BETTER MOISTURE
CONVERGENCE FRM SFC LOW ALONG AND VCNTY OF WMFNT ACROSS SERN SD INTO
NW IA. WOULD EXPECT THESE TO BE FAVORED AREA FOR DVLPMNT REST OF THE
AFTN AND THIS EVE WITH ACTIVITY THEN EVOLVING INTO CONVECTIVE
COMPLEX MOVING ACROSS REST OF CWFA DURING NIGHT AS SHORTWAVE TOPPING
UPPER RIDGE MOVES ESEWD ACROSS NRN PLAINS. APPEARS TO BE SUFFICIENT
INSTABILITY AND SHEAR FRO SOME SVR CELSS PER SWODY1.

ON TUE NGM ONLY MODEL TO PUSH FNT THRU SE NEB AND SW IA BY EVE WITH
ETA AND AVN TENDING TO SLOW OR EVEN SLOW FNT. EVEN WITH ETA AND AVN
SOULUTION STILL APPEARS THAT NERN NEB SHOULD GET INTO MORE STABLE
AND DRIER AIR TUE AND TUE NIGHT FOR MINIMAL OR NO RISK OF TSTMS.
ALTHOUGH SOME OF THE BETTER UPPER DYNAMICS IN AREAS TO THE NE WILL
LIKELY NEED TO KEEP CHC TSTMS REST OF CWFA WITH MOISTURE AND
INSTABILITY POOLING ALONG FNT. AGAIN ON WED WITH STALLED FNT FM SRN
IA ALONG THE KS/NEB BORDER BEGINNING TO LIFT NORTH WILL NEED TO ADD
AT LEAST SMALL CHC NRN AREAS AND KEEP CHC REST OF FCST AREA.

WITH DISTURBANCES COMING AROUND UPPER RIDGE...EXTENDED WILL FEATURE
A CHC OF TSTMS EACH DAY.

.OMA...NONE
WIESE

In the hours before

Special weather statement, Jul 24, 5:15 PM CDT, 5 hours 22 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-251200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT MON JUL 24 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED ACROSS PARTS OF
THE AREA TONIGHT.  THE AREA MOST AT RISK IS ALONG AND NORTH OF A
LINE FROM WEST OF ALBION NEBRASKA TO HARLAN IOWA...ALTHOUGH IF
SEVERE THUNDERSTORMS DO MOVE INTO THIS REGION THIS EVENING...THEY
WOULD LIKELY TRACK SOUTHEAST ACROSS THE REST OF THE REGION LATER
TONIGHT.

UNSTABLE CONDITIONS WERE IN PLACE FROM NORTHERN NEBRASKA INTO
SOUTHERN SOUTH DAKOTA LATE MONDAY AFTERNOON...AND A SLOW MOVING
FRONT AND LOW PRESSURE SYSTEM WERE TRACKING TOWARD VALENTINE.  IN
ADDITION...A WARM FRONT EXTENDED EAST FROM THE LOW ALONG THE SOUTH
DAKOTA BORDER.  THIS COMBINATION WAS CAUSING THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON...GENERALLY NORTHWEST OF NORTHEAST
NEBRASKA.  THE ACTIVITY IS EXPECTED TO BUILD OR MOVE INTO NORTHEAST
NEBRASKA LATER THIS EVENING.  THE MAIN SEVERE WEATHER THREAT TONIGHT
IS DAMAGING WINDS AND LARGE HAIL...ALTHOUGH THROUGH THIS EVENING
SUPERCELLS ARE LIKELY AND THESE COULD PRODUCE A FEW TORNADOES.
A TORNADO WATCH IS IN EFFECT FOR PARTS OF NORTHEAST NEBRASKA UNTIL
1100 PM.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:41 AM CDTSevere Thunderstorm WarningOAXWashington34 min
Jul 25, 2:59 AM CDTSevere Thunderstorm WarningOAXDouglas16 min
Jul 25, 3:38 AM CDTSevere Thunderstorm WarningOAXNemaha37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.